Wyoming, 2011

Hail in Wyoming, June 8, 2011

June 8, 2011 · NWS CYS · 9 events in 2 counties and zones

Storms developed across southeast Wyoming and produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Storms developed across southeast Wyoming and produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 1:40 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 8, 1:40 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT WED JUN 8 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...
MANY PLACES ALONG AND WEST OF THE LARAMIE RANGE HAVE JUST REACHED
THEIR CONVECTIVE TEMPERATURES EARLY THIS AFTERNOON.  SHOWERS AND
STORMS AS OF 20Z WERE STARTING TO FORM OVER ALBANY COUNTY...WITH
ONLY VERY WEAK RETURNS AT THAT TIME ON THE KCYS 88D.  MARGINAL
INSTABILITY AND CAPE VALUES ARE PRESENT EARLY THIS AFTERNOON ALONG
AND WEST OF THE LARAMIE RANGED...WHILE THE AATMOSPHERE FURTHER EAST
REMAINS CAPPED.  ONLY WEAK DYNAMICS WILL BE OVER THE REGION THROUGH
TONIGHT.  HOWEVER...BUT EXPECTED INSTABILITY...SHEAR AND MOISTURE
WOULD SUPPORT SOME OF THE STRONGER STORMS PRODUCING SMALL HAIL...
MODERATE RAINFALL AND WIND GUSTS TO 45 MPH THROUGH THE EVENING
MAINLY IN SOUTHEAST WYOMING...ESPECIALLY EAST OF THE LARAMIE RANGE.
THE ACTIVITY WILL SPREAD TO THE NORTHEAST AND INTO THE PANHANDLE
TONIGHT.

THE UPPEE LOW OVER THE PACIFIC NORTHWEST EARLY THIS AFTERNOON WILL
MOVE SLOWLY EAST THROUGH THURSDAY NIGHT.  BY 00Z FRIDAY...THE UPPER
LOW WILL BE OVER WESTERN MONTANA OR NORTHWEST WYOMING.  THE FEATURE
WILL THEN CONTINUE TO SLOWLY MOVE EAST THROUGH FRIDAY.  A SHORTWAVE
TROUGH WILL MOVE ACROSS THE CWA ON THURSDAY AS THE UPPER LOW NEARS.
SURFACE UPSLOPE WIND FLOW HAS INCREASED SO FAR TODAY AND WILL
CONTINUE THROUGH THURSDAY EVENING.  THAT UPSLOPE WIND FLOW WILL
HELP TO ENABLE LOW CLOUDS AND AREAS OF FOG TO FORM OVER AND EAST
OF THE LARAMIE RANGE AFTER 06Z TONIGHT AND PERSIST THROUGH MIDDAY
THURSDAY.  THE UPSLOPE WIND FLOW WILL ALSO RESULT IN A CONTINUED
INCREASE IN LOW LEVEL MOISTURE...A GOOD CHANCE OF SHOWERS AND MAINLY
LATE DAY THUNDERSTORMS AND BELOW NORMAL TEMPERATURES.  SEVERE
WEATHER PARAMETERS AGAIN LOOK MARGINAL FOR THURSDAY AFTERNOON AND
EVENING DUE TO THE COOL TEMPERATURES.  DRIER AIR WILL SPREAD BACK
OVER THE CWA THURSDAY NIGHT AND CONTINUE ON FRIDAY AS WINDS AT THE
SURFACE AND ALOFT BECOME WESTERLY.  FRIDAY WILL HAVE TEMPERATURES
AROUND NORMAL WITH LOW POPS.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
NAM...GFS AND ECMWF SYNOPTIC PATTERNS ARE SIMILAR...LEADING TO HIGH
CONFIDENCE IN THEIR SOLUTIONS.

FRIDAY NIGHT...ZONAL FLOW ALOFT. WITH LIMITED LOW AND MID LEVEL
MOISTURE...IT LOOKS DRY.

SATURDAY...FLOW ALOFT TURNS SOUTHWEST SETTING UP A SURFACE TROUGH
FROM LARAMIE TO CHADRON AND AIDING ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS.

SUNDAY...SLIGHT DECREASE IN AFTERNOON AND EVENING THUNDERSTORM
COVERAGE WITH LESS LOW AND MID LEVEL MOISTURE.

MONDAY...NEXT SHORTWAVE TROUGH ALOFT MOVES ACROSS
WYOMING...PRODUCING ANOTHER ROUND OF ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS.

TUESDAY/WEDNESDAY...FLOW ALOFT TURNS NORTHWEST...THOUGH STILL ENOUGH
LOW AND MID LEVEL MOISTURE TO PRODUCE ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...00Z TAF ISSUANCE...
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING...MAINLY WEST OF A
DOUGLAS TO SIDNEY LINE...AND CONTINUING THROUGH THIS EVENING.
THUNDERSTORMS PRODUCING MVFR AND MOUNTAIN OBSCURATION. AFTER
06Z...WIDESPREAD LOW CLOUDS AND FOG DEVELOPING...PRODUCING LIFR AND
IFR. CEILINGS AND VISIBILITIES IMPROVING TO VFR BETWEEN 12Z AND
18Z...EXCEPT FOR LOCALIZED MVFR. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THURSDAY AFTERNOON PRODUCING LOCALIZED MVFR AND
TURBULENCE.

&&

.FIRE WEATHER...A STORM SYSTEM MOVING ACROSS THE NORTHERN ROCKIES
THROUGH THURSDAY NIGHT WILL HELP TO PRODUCE COOL TEMPERATURES AND
A GOOD CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS THROUGH THAT
TIME.  WARMER...DRIER AND BREEZY WEATHER WILL RETURN TO THE CWA
FRIDAY AND CONTINUE THROUGH EARLY NEXT WEEK.  MINIMUM RELATIVE
HUMIDITY VALUES OVER THE LOWER ELEVATIONS WILL GENERALLY BE BETWEEN
15 AND 30 PERCENT ON THOSE DAYS AND TEMPERATURES WILL BE JUST ABOVE
NORMAL.

&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING
OFF THE SIERRA MADRE AND SNOWY RANGES THROUGH THE WEEKEND.  FLOOD
WARNINGS ALSO REMAIN IN EFFECT FOR THE LOWER NORTH PLATTE RIVER
BETWEEN HENRY AND MITCHELL. TEMPERATURES WILL BE COOLER OVER THE
FORECAST AREA THROUGH THURSDAY ALONG WITH A GOOD CHANCE FOR SHOWERS
AND LATE DAY THUNDERSTORMS. UP TO ONE HALF INCH OF RAIN IS POSSIBLE
EAST OF THE LARAMIE RANGE THROUGH LATE THIS WEEK WITH SMALLER
AMOUNTS WEST OF THE LARAMIE RANGE.  WARMER AND DRIER CONDITIONS ARE
EXPECTED OVER THE REGION FROM FRIDAY THROUGH THE MID PART OF NEXT
WEEK AND WILL ONCE AGAIN INCREASE THE SNOW MELT RATES ABOVE 9000
FEET MSL.  THERE WILL ALSO BE A SLIGHT CHANCE OF LATE DAY SHOWERS
AND THUNDERSTORMS OVER THE CWA DURING THAT TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/RUBIN
Hazardous weather outlook, Jun 8, 9:56 AM MST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 AM MDT WED JUN 8 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
091000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1056 AM MDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AHEAD OF A STORM
SYSTEM PUSHING ACROSS THE PACIFIC NORTHWEST. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE LARAMIE RANGE BY MID AFTERNOON AND
THEN GRADUALLY SPREAD NORTHEAST INTO WESTERN NEBRASKA THIS EVENING.
SOME THUNDERSTORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL...
MODERATE RAINFALL AND WIND GUSTS TO 45 MPH THROUGH THIS EVENING
MAINLY ALONG AND EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY WITH A FEW
STRONG OR SEVERE STORMS POSSIBLE. OTHERWISE HIGH WATER
LEVELS WILL PERSIST ALONG RIVERS ACROSS SOUTHEAST WYOMING AND
WESTERN NEBRASKA MAINLY DUE TO SNOW MELT IN THE MOUNTAINS AND
RELEASED FROM UPSTREAM RESERVOIRS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-109>114-091000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
1056 AM MDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
AFTERNOON. THE STORMS THAT FORM ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY WITH A FEW
STRONG STORMS POSSIBLE. HIGH WATER LEVELS WILL PERSIST ACROSS THE
UPPER NORTH PLATTE RIVER AND LITTLE SNAKE RIVER DUE TO MOUNTAIN
SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jun 8, 3:06 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT WED JUN 8 2011

WYZ103-106-107-082300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-NORTH LARAMIE RANGE WY-
406 PM MDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLATTE AND
NORTHEASTERN ALBANY COUNTIES UNTIL 500 PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GARRETT...OR 27 MILES WEST
OF WHEATLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN PLATTE AND NORTHEASTERN ALBANY
COUNTIES.

RE

The radar

The Cheyenne radar (KCYS), 98 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Platte

When
June 8, 3:34 PM MST to 3:36 PM MST
Where
Platte County, 13 mi WSW of Wheatland
Measured
1.5 in hail
Reported by
Public
Coordinates
41.978, -105.204

Mostly marble size but a few larger ones as well.

Hail, Platte

When
June 8, 3:43 PM MST to 3:46 PM MST
Where
Platte County, 2 mi W of Wheatland
Measured
1.75 in hail
Reported by
Public
Coordinates
42.050, -105.009

Quarter to golfball size hail.

Hail, Platte

When
June 8, 4:00 PM MST
Where
Platte County, Wheatland
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
42.050, -104.970

Hail, Platte

When
June 8, 4:03 PM MST to 4:05 PM MST
Where
Platte County, 3 mi N of Wheatland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.093, -104.970

Hail, Platte

When
June 8, 4:05 PM MST to 4:08 PM MST
Where
Platte County, Wheatland
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.050, -104.970

Hail, Platte

When
June 8, 4:08 PM MST to 4:10 PM MST
Where
Platte County, 4 mi N of Wheatland
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.108, -104.970

Hail, Platte

When
June 8, 4:10 PM MST to 4:12 PM MST
Where
Platte County, 10 mi E of Wheatland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.050, -104.775

Hail, Goshen

When
June 8, 4:55 PM MST to 4:57 PM MST
Where
Goshen County, 15 mi WNW of Yoder
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
42.003, -104.570

Hail, Goshen

When
June 8, 5:16 PM MST to 5:20 PM MST
Where
Goshen County, 14 mi WSW of Torrington
Measured
1 in hail
Reported by
Public
Coordinates
41.992, -104.432

Hail 2 to 3 inches deep in some spots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303967, 303971, 303973, 303975, 303977, 303978, 303980, 303985, 303988.